Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Morristown, TN

January 8, 1998Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 5:56 PM EST for Cherokee County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 5:56 PM EST (22:56 UTC)
Expired
Jan 8, 1998, 6:45 PM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 6:15 PM ESTHail 0.75Ranger, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS01 KMRX 082258 RRA
SVRMRX
NCC039-082345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
556 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY
 
AT 556 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHWEST CHEROKEE COUNTY. THIS STORM WAS
MOVING NORTHEAST AT 40 MPH. HAIL UP TO NICKEL SIZE IS POSSIBLE WITH
THIS THUNDERSTORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:45 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 8, 2:45 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
245 PM EST THU JAN 8 1998

DRY PUNCH CAME INTO MY CWA WITH A VENGENCE BRINGING LOTS OF SUN AND
SPRINGTIME TEMPS. JUST BEHIND FRONT NOW MOVG THRU E TN..LOTS OF
WRAPAROUND MOISTURE WL MOVE IN TON AS 500 MB TROF/VORT AXIS SWINGS
THRU W/CLDY SKIES. MODEL POPS OUT TO LUNCH. WOULD ONLY GO FOR LOW CHC
POPS. FLOW BECMS ZONAL FRI BEHIND DEPARTING TROF AND GOOD AREA OF NVA
MOVES IN.  FCST SNDGS SHOW LOW CLDS WL BE CLRG OUT IN THE EARLY AM IN
SE TN..ARND MIDDAY IN NE TN/SW VA. MID AND HI LVL CLDS ON THE INCREASE
FRI NGT AHEAD OF PACIFIC FRONT APPRCHG MS RIVER.  NO LOW-LVL
MOISTURE AS GULF WL BE SHUT OFF. WOULD GO FOR PTLY CLDY/PTLY SUNNY FOR
FRI NGT/SAT.

FWC TEMPS LOOK GOOD THROUGHOUT.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:41 PM ESTFlash Flood WarningMRXCherokee, Clay6 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.